Yes — it is possible to overdose on fluoxetine (Prozac). An overdose may be fatal, though this is rare. There is a higher risk if a person has also consumed alcohol, other medications, or both.
Prozac is a type of antidepressant known as a selective serotonin reuptake inhibitor (SSRI).
It can help treat a variety of mental health conditions, such as major depressive disorder, obsessive-compulsive disorder, and bipolar disorder.
Research from 2020 finds that a Prozac overdose is more dangerous if a person has also taken other medications that affect the amount of serotonin in the body. This can cause serotonin syndrome, which affects mental status and the neuromuscular system.
In this article, we explore how to take Prozac safely, the symptoms of an overdose, and what to do next.
A person should receive urgent care if they have taken more Prozac than prescribed and experience any of the following symptoms:
The typical dosage of Prozac ranges from 20–80 milligrams (mg) per day for adults and 10–20 mg per day for those under 18 years old.
No one should take more than 80 mg per day.
A doctor recommends a specific dosage of Prozac based on:
Symptoms of a Prozac overdose include:
If a person takes Prozac with alcohol, they may have added difficulty with:
If a person has taken more Prozac than prescribed, they should not try to vomit unless a healthcare professional instructs them to do so. They should also try to remain awake.
Contact emergency services. People in the United States should call 911 or Poison Control — at 1-800-222-1222.
If possible, have the following information available:
Poison Control also provide an online tool for guidance.
There is no antidote to Prozac. Instead, doctors provide supportive care, depending on the severity of the overdose symptoms.
Providing supportive care may involve using:
According to the 2020 analysis, most people who overdose on SSRIs, such as Prozac, make a full recovery.
The average admission time in a hospital is 15.3 hours, though a person with a mild overdose may only be admitted for about 6 hours.
The analysis also found that in the U.S. in 2016 there were more than 50,000 reported SSRI overdoses, 102 of which were fatal.
Most people who overdose on Prozac fully recover.
However, taking Prozac alongside other medications that affect the amount of serotonin in the body increases the risk of developing serotonin syndrome, a potentially life threatening complication.
Symptoms of serotonin syndrome appear within 1–24 hours of the overdose and include:
While most cases of serotonin syndrome are mild, it is crucial to stop taking serotonin-containing medication and seek immediate medical attention. A person may require intensive care.
Take Prozac exactly as a healthcare professional has instructed.
If a person forgets a dose, they should take the missed dose as soon as they remember it — unless it is almost time for the next dose. In this case, skip the missed dose and take the next dose at the regular time.
Never take two doses of Prozac at the same time — even to make up for a missing dose.
The risk of an overdose increases if a person takes Prozac alongside monoamine oxidase inhibitors, or MAOIs, such as:
The chance of developing serotonin syndrome increases when a person takes Prozac with:
Prozac can increase the effects of certain medications, such as:
Prozac can help treat a range of mental health conditions.
It is possible to overdose on Prozac if a person takes too much or takes it alongside alcohol, certain other medications, or both.
An overdose is usually not fatal, and most people fully recover, but it is crucial to seem emergency medical care if anyone shows any symptoms of a Prozac overdose.
Last medically reviewed on December 11, 2020